Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 65, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 30, 2005, 7:00 AM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2005, 7:00 AM EDT (11:00 UTC)
- Expired
- Jun 30, 2005, 8:00 AM EDT
- In force
- 60 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Muskegon County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:00 AM EDT | TSTM WND DMG | Coopersville, MI | 3 TREES DOWN IN THE COOPERSVILLE AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 301100
SVRGRR
MIC121-139-301200-
/O.NEW.KGRR.SV.W.0065.050630T1100Z-050630T1200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT THU JUN 30 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
OTTAWA COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 800 AM EDT
* AT 657 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR GRAND HAVEN...AND MOVING
EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRING LAKE AND FRUITPORT AROUND 705 AM EDT
EVERGREEN PARK AROUND 710 AM EDT
NUNICA AROUND 715 AM EDT
RUSK AROUND 725 AM EDT
EASTMANVILLE...ALLENDALE AND WALKER AROUND 730 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4310 8581 4286 8580 4298 8623 4299 8624
4302 8623 4309 8628 4312 8626 4316 8631
4319 8631
$$
JK DUKE2 follow-up statements
000
WWUS53 KGRR 301129
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
729 AM EDT THU JUN 30 2005
MIC121-139-301200-
/O.CON.KGRR.SV.W.0065.000000T0000Z-050630T1200Z/
MUSKEGON MI-OTTAWA MI-
729 AM EDT THU JUN 30 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OTTAWA AND
MUSKEGON COUNTIES UNTIL 800 AM EDT...
AT 727 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR COOPERSVILLE...OR ABOUT 15 MILES
EAST OF GRAND HAVEN...AND MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HERRINGTON...MARNE...TALLMADGE AND JENISON BY 735 AM EDT
PENN JUNCTION BY 740 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4310 8581 4286 8580 4298 8623 4299 8624
4302 8623 4309 8628 4312 8626 4316 8631
4319 8631
$$
JK000
WWUS53 KGRR 301200
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 AM EDT THU JUN 30 2005
MIC121-139-301209-
/O.EXP.KGRR.SV.W.0065.000000T0000Z-050630T1200Z/
MUSKEGON MI-OTTAWA MI-
759 AM EDT THU JUN 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND MUSKEGON COUNTIES
HAS BEEN ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4310 8581 4286 8580 4298 8623 4299 8624
4302 8623 4309 8628 4312 8626 4316 8631
4319 8631
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:32 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 30, 4:32 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 432 AM EDT THU JUN 30 2005 .SHORT TERM... MAIN FOCUS WAS ON PCPN CHCS AS A LARGE CLUSTER OF THUNDERSTORMS IN ADVANCE OF A STRONG COLD FRONT APPROACHES THE REGION THIS MORNING. THE POTENTIAL FOR SEVERE STORMS WILL BE DETERMINED BY HOW QUICKLY THE ATMOSPHERE RECOVERS FROM THE MORNING CONVECTION. ALSO NEED TO CONSIDER HOW QUICKLY THE FRONT PUSHES THROUGH AND WHETHER POPS WILL BE NEEDED INTO THIS EVENING. POTENT UPPER LOW WAS SLIDING ACROSS MN THIS MORNING. A LARGE COMPLEX OF STORMS STRETCHED FROM WESTERN LAKE SUPERIOR THROUGH WISCONSIN TO NE KANSAS EARLY THIS MORNING. THESE STORMS WILL PROGRESS ACROSS THE AREA THIS MORNING...SLOWLY DIMINISHING AS THEY RUN AWAY FROM THE BEST UPPER JET SUPPORT. WILL HAVE LIKELY POPS ACROSS THE NORTH WHERE THE BULK OF THIS ACTIVITY WILL MOVE THROUGH THIS MORNING. THE SOUTHERN EXTENT OF THE COMPLEX...OVER ERN IA/WRN IL APPEARS TO BE WEAKENING ALREADY AS CLOUD TOPS HAVE BEEN WARMING A BIT...SO CHC POPS LOOKS GOOD FOR THE SOUTH THIS MORNING. THERE WILL BE A STRONG PUNCH OF DRIER AIR BEHIND THE STORMS INTO THE AFTERNOON. THIS WILL ALLOW SUNSHINE TO BREAK THROUGH AND SURFACE TEMPS TO CLIMB TO AROUND 90 WITH DEWPOINTS AROUND 70. THIS WILL BOOST CAPE VALUES TO AT OR ABOVE 3K J/KG BY EARLY AFTERNOON. HEAT INDEX VALUES WILL ALSO CLIMB INTO THE 95 TO 100 DEGREE IN THE SOUTH MAKING FOR A VERY UNCOMFORTABLE DAY...BUT SHY OF ADVISORY CRITERIA. STORMS SHOULD RE-FIRE OVER THE CWA INTO THE AFTERNOON AS THE COLD FRONT APPROACHES THE AREA. THERE IS NOT A LOW LEVEL JET TO PROVIDE LIFT...BUT THE UPPER JET LOOKS VERY FAVORABLE. THE RIGHT REAR QUAD OF THE UPPER JET MOVES OVER THE SE HALF OF THE CWA DURING THE AFTERNOON. STRONG UPPER DIVERGENCE FROM THIS JET WILL PROVIDE THE FOCUS FOR REDEVELOPMENT INTO THE AFTERNOON. A 55KT MID LEVEL JET RISES THE LIKELIHOOD THAT A FEW STRONGER STORMS COULD PRODUCE DAMAGING WINDS. 0-6KM BULK SHEAR VALUES ARE MARGINAL...30-35 KNOTS. BELIEVE THE HIGHEST THREAT OF SEVERE STORMS THIS AFTERNOON WILL GENERALLY BE SE OF A BIV-MOP LINE AND FROM ROUGHLY 1 THROUGH 8 PM. MUCH OF THE CONVECTION IS EXPECTED TO BE WELL AHEAD OF THE COLD FRONT WHICH WILL ACROSS THE CWA DURING THE EVENING HOURS. THE THUNDERSTORMS SHOULD STEAL MOST OF THE MOISTURE NEAR THE FRONT...BUT CAN NOT RULE OUT A FEW RANDOM SHOWER/STORMS WITH THE FRONTAL PASSAGE. WILL THEREFORE EXTEND CHC POPS OVER THE SE CORNER INTO THE EVENING. ONCE THE FRONT IS THROUGH...BY MIDNIGHT...A MUCH DRIER AIRMASS WILL MOVE INTO THE REGION. THE UPPER TROF COMES THROUGH ON FRIDAY. THE MOISTURE DOES NOT LOOK DEEP ENOUGH FOR SHOWERS TO DEVELOP...BUT A BKN CU DECK WILL MOST LIKELY OCCUR BY AFTERNOON. OTHERWISE THE END OF THE WEEK WILL FEATURE MUCH MORE COMFORTABLE CONDITIONS WITH HIGHS IN THE 70S AND DEWPOINTS AROUND 50. .LONG TERM... SATURDAY NIGHT...SURFACE HIGH PRESSURE WILL BE SLIPPING OFF TO THE SOUTHEAST OF THE GREAT LAKES...WITH RETURN FLOW BEGINNING. IT WILL BE A DRY AND SLIGHTLY COOLER THAN NORMAL NIGHT FOR THIS TIME OF YEAR...WITH LOWS IN THE 50S. SUNDAY AND SUNDAY NIGHT A FRONT SWEEPS EAST ACROSS THE NORTHERN PLAINS...REACHING WESTERN WI AND IA BY MONDAY MORNING. THE UPPER FLOW WILL BE ZONAL ACROSS THE NORTHERN TIER OF STATES...SO THE FRONT WILL BE PROGRESSING TO THE EAST AT A DECENT PACE. HIGHS AND LOWS IN THIS TIME FRAME WILL BE VERY CLOSE TO NORMAL. MONDAY THROUGH TUESDAY WILL CARRY CHANCE POPS FOR SHOWERS AND THUNDERSTORMS...AS THE FRONT SWEEPS ACROSS THE AREA...THEN STALLS OUT ACROSS THE SOUTHERN GREAT LAKES. 500MB HEIGHTS REBOUND FROM THE LOWER 570S ON SATURDAY...TO THE MIDDLE 580S ON MONDAY. TEMPERATURES ON MONDAY WILL LIKELY BE ABOVE NORMAL ONCE AGAIN. WEDNESDAY WILL FEATURE DRY WEATHER AS THE FRONT WILL BE OFF TO THE SOUTH OF THE STATE WITH HIGH PRESSURE FILTERING IN FROM THE NORTH. THE FRONT TO THE SOUTH APPEARS TO BE FAR ENOUGH SOUTH TO KEEP THE DRY FORECAST GOING...BUT FUTURE MODEL RUNS WILL NEED TO BE WATCHED TO SEE IF THIS FRONT BEGINS TO CREEP BACK NORTH. .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && JK DUKE
Hazardous weather outlook, Jun 30, 6:22 AM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 622 AM EDT THU JUN 30 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 622 AM EDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE THREAT WILL EXTEND FROM DAYBREAK THROUGH ABOUT 800 PM. A COLD FRONT TO THE WEST OF THE STATE OVER EASTERN WISCONSIN HAS TOUCHED OFF STORMS EARLY THIS MORNING ALREADY SPREADING INTO WESTERN LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE. AS THE FRONT PROGRESSES INTO THE FORECAST AREA THIS AFTERNOON...ADDITIONAL STORMS ARE POSSIBLE. THE MAIN THREAT FROM STORMS TODAY WILL BE STRONG WINDS AND MARGINALLY SEVERE HAIL. WIND GUSTS OF 65 MPH WILL BE POSSIBLE IN THE STRONGER STORMS AS WELL AS HAIL TO AROUND THREE QUARTERS OF AN INCH. STORM MOVEMENT WILL BE TO THE EAST AROUND 30 MPH. WITH A SQUALL LINE SWEEPING THE LAKE THIS MORNING...THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE SHORE FROM ST. JOSEPH TO MANISTEE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WAVES OF 3 TO 5 FEET ARE EXPECTED ON LAKE MICHIGAN FRIDAY...WHICH WILL POSE A HAZARD TO SMALLER CRAFT. WAVES OF THIS HEIGHT WILL ALSO BRING ANOTHER CHANCE FOR RIP CURRENTS. THUNDERSTORMS RETURN TO THE FORECAST ON THE FOURTH OF JULY AHEAD OF ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE) DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:28 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 30, 7:08 AM EDT | Special Marine Warning | GRR | 97 min | |
| Jun 30, 7:55 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 50 min |
| Jun 30, 8:37 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 26 min |
| Jun 30, 8:57 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 50 min |
| Jun 30, 9:11 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 65 min |
| Jun 30, 9:46 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 44 min |
| Jun 30, 9:52 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 71 min |
| Jun 30, 10:00 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.